12 yrs ago I received 4 treatments 3wks apart. Adriamycin and Cytoxcin and something else after a breast removal and underarm lymph nodes revealed stage 2 cancer. I opted not to do radiation or anyother continued medicines. I turn 64 in April. My parents and grandparents were very active and strong into their 80's.
I have all ways been a very stong active woman until 4 yrs ago when I started having a host of crazy symptoms.
Mostly times of very strong muscle pain and swelling in my hands. The past 2 years, I'm on a steady decline. I'm losing my strength and cannot not work at any yardwork or housework without suffering a great deal of pain and stiffness.
Now my toes and fingers and turning white in the warm bath and then dark blue to deep red. One of my finger nails know has white streaks and a yellow cast. I must wear warm sock and slippers at all times. If my feet are cold at night, I can not sleep and must warm them in the bath first. Every morning, I wake up with swollen hands and feet and yes,pain ! I have bouts with stomach reflex and must remain on med for that. I take thyroid do to the removal of my thyroid one year after my breast removal for a "safeside cancer possibility".
Has anyone in the Medicial field done follow up research to see just what damage is done to the body by chemo in the years outside the immediate treatment side effects? I can't shake the voice inside that keeps bringing up "the chemo damage ,...long range. Is my body on the fast track of aging done to the "Chemo Hits"? Thanks, Margaret
Dear nanie14: This is a new and evolving field of oncology. The good news is that people are living long enough that we now have to look into what the long term effects may be. The bad news is that we don't have a lot of knowledge about these things yet. It is also difficult to sort out what might be from a drug and what might be a new problem that could have occurred anyway. Nevertheless, at our own hospital, we actually have a late effects clinic that is looking into this and referring people to appropriate specialists to help evaluate and treat these issues. There are other places that have late effects clinics as well. These are usually large academic teaching facilities.
I received 35 sessions of chemo + 35 of radio and 3 brachytherapies. The symptoms you mention are due to chemo and I know why I am saying this. The side effects can show up to 15 years after the treatment is over, so it is not surprising though I know very painful.
Did you have a mastectomy? If so were any lymph nodes dissected? If some or several lymph nodes were dissected, then the swelling on your hands and perhaps arm on the side of the mastectomy is what is called a Lymphedema, when the nodes are dissected mild to severe damage is done to the nerves thus the Lymphedema. I have a specialized technician who comes over and gives me daily rehabilitation therapy, I also use a compression sleeve which I ware to avoid the swelling. It is working for me.
I am also under treatment with a Rheumatology Doctor my joint, muscle and bone pains are almost 70% gone though it is still early to say too much. After chemo and radio we are left with an induced arthritis or rheuma and it needs to be stopped by a specialist because there are severe inflammation and toxicity issues to be treated. The treatment does not have any side effects but you need to drink a whole lot of fluids to get the chemo toxicity out of your system. My chemo doctor sent me to the mentioned specialist, I have been very lucky to have him as my chemo doctor.
Check the enclosed links:
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.